Tornadoes · United States · Arkansas · 2014

EF1 tornado, Mc Fadden, Arkansas, June 6, 2014

This EF1 tornado ran 2.0 miles across Jackson County on June 6, 2014, touching down at 3:00 PM CDT and reaching 50 yards wide. It killed nobody, and did $40,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 6, 2014
Touchdown
3:00 PM CDT (20:00 UTC)
Lifted
3:03 PM CDT (20:03 UTC)
On the ground
3 minutes
Path length
2.0 miles (3.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$40,000
County
Jackson County
Touchdown point
35.403, -91.128
Lift-off point
35.408, -91.093
Record number
1406061400-01

The damage survey

3 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Aircraft hangar badly damaged, 40 x 50 shop building destroyed and spread out across a field, power pole blown down at residence and 3 poles down along Highway 37.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front wavered in Arkansas for several days from the 5th through the 9th. On several occasions, upper level low pressure systems moved through, sparking thunderstorms in the vicinity of the front. Some severe storms erupted each day, mainly producing damaging winds. However, there were a couple of weak tornadoes on the 6th.

An EF1 tornado badly damaged an old aircraft hangar, and destroyed a 40 ft. by 50 ft. shop building, scattering debris out across farm fields for more than a quarter mile. Several power poles were blown down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 15:20 UTC and running to 20:06 UTC.

Issued (UTC)ExpiredProductOffice
15:20 UTC20:06 UTCSevere Thunderstorm WatchLZK
19:01 UTC19:45 UTCSevere Thunderstorm WarningLZK
19:34 UTC20:00 UTCSevere Thunderstorm WarningLZK
19:53 UTC20:45 UTCSevere Thunderstorm WarningLZK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Jun 6, 2:57 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 6, 2:57 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT FRI JUN 6 2014

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
OBSERVATIONAL DATA INDICATES MOST CONVECTION IS AHEAD OF A
MCV...CENTERED NEAR CONWAY ARKANSAS...MOVING TO THE EAST.  THIS
CONVECTIVE SYSTEM HAS BEEN ASSOCIATED WITH A NUMBER OF DAMAGING WIND
REPORTS.  THIS ACTIVITY SHOULD MOVE EAST OF THE FORECAST AREA BY
23Z.

SEVERAL ROUNDS OF ADDTIIONAL CONVECTIVE COMPLEX ACTIVITY ARE
EXPECTED TO AFFECT THE FORECAST AREA DURING THIS PERIOD.  NEXT
ROUND SHOULD MOVE INTO NORTHWEST SECTIONS LATE TONIGHT. OVERALL
PRECIPITATION COVERAGE AND TIMING DURING THIS PERIOD WILL RELY HEAVILY
ON MESOSCALE CONSIDERATIONS...FORECAST WILL REFLECT THE BEST
UNDERSTANDNG OF THESE FORECAST CONDITIONS.

&&

.LONG TERM...TUESDAY THROUGH FRIDAY
AN UPPER LOW PRESSURE SYSTEM WILL BE OVER THE PLAINS TUESDAY MORNING
WITH THE UPPER HIGH OVER NORTHERN MEXICO. THE UPPER LOW IS EXPECTED
TO MOVE INTO THE MIDWEST BY WEDNESDAY AND THROUGH THE GREAT LAKES BY
THURSDAY. THE UPPER RIDGE WILL BUILD OVER ARKANSAS THURSDAY AND
FRIDAY.

GOOD CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND
WEDNESDAY AS THE LOW PRESSURE SYSTEM PASSES BY THE STATE. RAIN
CHANCES WILL DECREASE THURSDAY AND FRIDAY WITH LESS MOISTURE IN THE
AREA. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     68  85  68  83 /  40  50  50  60
CAMDEN AR         70  91  70  88 /  20  30  40  40
HARRISON AR       66  82  65  78 /  50  70  60  70
HOT SPRINGS AR    70  88  69  85 /  30  40  50  50
LITTLE ROCK   AR  71  89  71  85 /  30  40  50  60
MONTICELLO AR     71  92  71  89 /  30  30  40  50
MOUNT IDA AR      69  87  69  84 /  30  40  60  60
MOUNTAIN HOME AR  67  82  66  80 /  50  70  60  70
NEWPORT AR        69  87  69  85 /  50  50  50  60
PINE BLUFF AR     71  90  71  88 /  30  30  50  50
RUSSELLVILLE AR   69  87  69  82 /  40  50  60  70
SEARCY AR         69  87  70  84 /  40  50  50  60
STUTTGART AR      71  89  71  87 /  40  40  50  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BAXTER-BOONE-
CLEBURNE-FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-NEWTON-SEARCY-
SHARP-STONE-VAN BUREN-WHITE-WOODRUFF.

&&

SHORT TERM...55 / LONG TERM...51
Hazardous weather outlook, Jun 6, 10:10 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1010 AM CDT FRI JUN 6 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1010 AM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX...MOVING EASTWARD FROM EASTERN
OKLAHOMA...WILL AFFECT MUCH OF ARKANSAS THROUGH MID AFTERNOON. AS THE
COMPLEX MOVES EASTWARD...STORMS MEETING SEVERE CONDITIONS ARE
EXPECTED...WITH DAMAGING WIND GUSTS LIKELY.

LOCALLY HEAVY...AND POTENTIALLY EXCESSIVE RAINFALL WILL ALSO BE
POSSIBLE WITH THIS COMPLEX.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSETTLED WEATHER CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AND
INTO THE FIRST PART OF NEXT WEEK. THE AFOREMENTIONED FRONTAL
BOUNDARY WILL LINGER OVER THE REGION. ADDITIONAL UPPER LEVEL
IMPULSES WILL TRACK TO THE SOUTHEAST AND INTERACT WITH THE FRONT TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.

THE POTENTIAL FOR STRONG AND SEVERE STORMS WILL EXIST...MAINLY FOR
LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME WOULD BE DURING
THE AFTERNOON AND EVENING HOURS. HOWEVER...SOME LATE NIGHT AND EARLY
MORNING SEVERE STORMS COULD OCCUR AS WELL. LOCALLY HEAVY RAINFALL
WILL ALSO REMAIN A CONCERN...WITH THE THREAT OF FLASH FLOODING...
PARTICULARLY OVER NORTHERN AND CENTRAL ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED...ESPECIALLY BETWEEN NOON AND 4 PM.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55/44

In the hours before

Local storm report, Jun 6, 2:02 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
202 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     SHERWOOD                34.83N 92.21W
06/06/2014  E65 MPH          PULASKI            AR   TRAINED SPOTTER

            WINDS ESTIMATED TO BE 65 MPH ON WARDEN ROAD IN SHERWOOD.
            BUILDING LOCATED NEXT TO RUSSELL HONDA CAR DEALERSHIP HAS
            WINDOWS BLOWN IN.

&&

56
Local storm report, Jun 6, 2:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
204 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND DMG     3 NE JACKSONVILLE       34.90N 92.07W
06/06/2014                   LONOKE             AR   AMATEUR RADIO

            TREE REPORTED DOWN ALONG THE SERVICE ROAD NEAR MILE
            MARKER 12 OF US 67.

&&

226
Local storm report, Jun 6, 2:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
208 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     ALEXANDER               34.63N 92.44W
06/06/2014  E55 MPH          PULASKI            AR   PUBLIC

            WIND GUST OF 55 MPH ESTIMATED IN ALEXANDER WITH TREES
            BENDING OVER.

&&

56
Local storm report, Jun 6, 2:10 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
210 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     DOWNTOWN LITTLE ROCK    34.75N 92.28W
06/06/2014                   PULASKI            AR   LAW ENFORCEMENT

            NUMEROUS TREES WERE REPORTED DOWN ACROSS LITTLE ROCK
            INCLUDING ON 8TH AND GAINES STREET, PRIDE VALLEY DRIVE,
            MARKHAM NEAR THE STATE CAPITOL, VALLEY CLUB CIRCLE, AND
            HINSON ROAD.

&&

61
Local storm report, Jun 6, 2:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
253 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND GST     OIL TROUGH              35.63N 91.46W
06/06/2014  M66 MPH          INDEPENDENCE       AR   TRAINED SPOTTER

&&

55
Local storm report, Jun 6, 2:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
258 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     BATESVILLE              35.77N 91.62W
06/06/2014                   INDEPENDENCE       AR   LAW ENFORCEMENT

            DAMAGE TO ROOFS REPORTED IN BATESVILLE ALONG HIGHWAY 167.

&&

226

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KBYH), 12:00Z

8.0 hours before the tornado, 123 km from the path. June 6, 2014.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1935 joules per kilogram, CIN -27, lifted condensation level 787 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-06-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 111 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-27 J/kg
Surface CAPE
1117 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.9
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

Little Rock, AR (KBYH), 00:00Z

4.0 hours after it, 123 km from the path. June 7, 2014.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 83 joules per kilogram, CIN -506, lifted condensation level 1254 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-06-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 85 square meters per square second, 0 to 6 km bulk shear 60 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-506 J/kg
Surface CAPE
713 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Newport (M19), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:05 UTC80.675.240° 6 kt1014.2
18:32 UTC78.875.250° 7 kt1013.5
18:56 UTC79.8874 6 kt1013.9
19:23 UTC80.675.210° 8 kt1013.5
19:41 UTC78.873.4 5 kt1013.9
19:56 UTC7974 5 kt1013.5VCTS
20:05 UTC78.875.260° 5 kt1013.2-VCTSRA
20:10 UTC7771.6280° 30 kt341014.9-TSRA SQ
20:13 UTC73.469.8270° 20 kt341014.6TSRA SQ
20:22 UTC71.668300° 24 kt331013.9TSRA
20:56 UTC70.886880° 9 kt1011.2-VCTSRA
21:47 UTC69.86840° 16 kt1010.2-RA
21:56 UTC706850° 21 kt271008.1-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the touchdown began at 19:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:53 UTCTSTM WND GST 66Oil TroughIndependence, AR
20:05 UTCTSTM WND DMGCordIndependence, ARNUMEROUS TREES REPORTED DOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of June 6, 2014

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 612:05 PM MDTEF0Sheridan, NE0.240
June 61:00 PM MDTEF0Cherry, NE0.240
June 62:35 PM CDTEF1Independence, AR3.3752$250,000
June 61:51 PM MDTEF1Las Animas, CO8.64001$5,000
June 61:55 PM MDTEF0Kimball, NE0.925
June 61:56 PM MDTEF0Weld, CO0.150
June 62:20 PM MDTEF0Weld, CO0.5100
June 62:46 PM MDTEF1Las Animas, CO1.4100$3,000
June 62:53 PM MDTEF0Sedgwick, CO0.1100
June 64:25 PM MDTEF0Colfax, NM0.8100
June 65:35 PM MDTEF0Curry, NM1.250
June 66:47 PM CDTEF0Kearny, KS0.525
June 66:58 PM CDTEF0Kearny, KS0.625
June 66:59 PM CDTEF0Kearny, KS0.325
June 67:15 PM CDTEF0Hartley, TX2.525
June 68:46 PM EDTEF0Bamberg, SC0.840$4,000
June 67:52 PM CDTEF0Ochiltree, TX1.670

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.